Alert archive / West Virginia / River Flood Warnings in 2018
River Flood Warning 1, NWS Charleston, WV
NWS Charleston, WV issued this river flood warning at Jan 13, 2018, 7:34 AM EST for Calhoun County, Gilmer County, West Virginia. It took effect at Jan 13, 2018, 11:07 AM EST. It was in force for 8 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 13, 2018, 7:34 AM EST (12:34 UTC)
- In effect from
- Jan 13, 2018, 11:07 AM EST
- Expired
- Jan 13, 2018, 7:00 PM EST
- In force
- 8 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Calhoun County, WV, Gilmer County, WV
The radar
The Charleston,WV radar (KRLX), 105 km from the middle of the area, began a volume at 12:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Little Kanawha River at Glenville (GLEW2). The gauge peaked at 23.16 ft at Jan 13, 2018, 10:00 AM EST.
- Action stage
- 21 ft
- Minor stage
- 23 ft
- Moderate stage
- 26 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03152000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
352 WGUS41 KRLX 131234 FLWRLX BULLETIN - IMMEDIATE BROADCAST REQUESTED River Flood Warning National Weather Service Charleston WV 734 AM EST Sat Jan 13 2018 ...The National Weather Service in Charleston WV has issued a flood warning for the following rivers... Little Kanawha River... Affecting the following counties in West Virginia...Calhoun...Gilmer. The Little Kanawha River at Glenville is expected to produce minor flooding this morning and this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around and don't drown. Do not drive into areas where water is flowing over the roadway. Most deaths occur when motorists try crossing flooded roads. Please report high water to the National Weather Service by calling toll free...1-800-401-9535...when you can do so safely. You may also report flooding by posting your report to the Charleston West Virginia National Weather service Facebook page...or by using the Twitter HASHTAG...NWSRLX. The next issuance will be when conditions warrant. && WVC013-021-140000- /O.NEW.KRLX.FL.W.0001.180113T1800Z-180114T0000Z/ /GLEW2.1.ER.180113T1800Z.180113T1800Z.180113T1800Z.NO/ 734 AM EST Sat Jan 13 2018 the National Weather Service in Charleston WV has issued a * Flood Warning for the Little Kanawha River At Glenville. * from this morning to this afternoon...or until the warning is cancelled. * At 6:45 AM Saturday the stage was 22.4 feet. * Minor Flooding is forecast. * Flood stage is 23.0 feet. * Forecast...the river is expected to rise to slightly above flood stage this morning, with a stage of 23 to 24 feet. * At stages near 23.0 feet...Water covers some streets and reaches some buildings near the river. * A crest near 23.0 feet compares to a previous crest of 22.7 feet on March 11 2015. && LAT...LON 3898 8089 3892 8064 3887 8072 3888 8091 $$
2 follow-up statements
564 WGUS81 KRLX 131609 FLSRLX River Flood Statement National Weather Service Charleston WV 1109 AM EST Sat Jan 13 2018 ...The flood warning continues for the following rivers...Little Kanawha River. At Glenville... Affecting the following counties in West Virginia...Calhoun...Gilmer. The Little Kanawha River at Glenville will continue to produce minor flooding through this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around and don't drown. Do not drive into areas where water is flowing over the roadway. Most deaths occur when motorists try crossing flooded roads. The next issuance will be when conditions warrant. && WVC013-021-132209- /O.EXT.KRLX.FL.W.0001.180113T1607Z-180114T0019Z/ /GLEW2.1.ER.180113T1338Z.180113T1530Z.180113T1819Z.NO/ 1109 AM EST Sat Jan 13 2018 ...Flood Warning extended until this evening...The Flood Warning continues for the Little Kanawha River At Glenville. * AT 10:45 AM Saturday the stage was 23.1 feet. * Minor Flooding is occurring and Minor Flooding is forecast. * Flood stage is 23.0 feet. * Forecast...The river appears to have crested at 23.2 feet at 10:30 AM. It will continue to fall to below flood stage by this afternoon. * At stages near 23.0 feet...Water covers some streets and reaches some buildings near the river. * A crest near 12.5 feet compares to a previous crest of 22.7 feet on March 11 2015. && LAT...LON 3898 8089 3892 8064 3887 8072 3888 8091 $$
818 WGUS81 KRLX 131816 FLSRLX River Flood Statement National Weather Service Charleston WV 116 PM EST Sat Jan 13 2018 ...The flood warning is cancelled for the following rivers...Little Kanawha River. At Glenville... Affecting the following counties in West Virginia...Calhoun...Gilmer. Flood waters are receding, and therefore the flood warning has been cancelled. Motorists should continue to be careful and be prepared for water or debris remaining on roadways. Please continue to heed any road closures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around and don't drown. Do not drive into areas where water is flowing over the roadway. Most deaths occur when motorists try crossing flooded roads. This is the last statement for this flooding. && WVC013-021-131846- /O.CAN.KRLX.FL.W.0001.000000T0000Z-180114T0019Z/ /GLEW2.1.ER.180113T1338Z.180113T1530Z.180113T1635Z.NO/ 116 PM EST Sat Jan 13 2018 The Flood Warning is cancelled for the Little Kanawha River At Glenville. * AT 12:45 PM Saturday the stage was 22.7 feet. * fell below flood stage at 11:35 AM Saturday. * Flood stage is 23.0 feet. * Forecast...the river will continue to fall to 14.5 feet by Sunday morning. * A crest near 23.0 feet compares to a previous crest of 22.7 feet on March 11 2015. && LAT...LON 3898 8089 3892 8064 3887 8072 3888 8091 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this river flood warning went out at Jan 13, 6:08 AM EST, 1 hour 26 minutes earlier.
Area forecast discussion, Jan 13, 6:08 AM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
608 AM EST Sat Jan 13 2018
.SYNOPSIS...
Precipitation decreases as low pressure exits to the east, with
Arctic air mass in its wake. Low pressure crosses Monday into
Tuesday, followed by another arctic high to end the work week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 230 AM Saturday...
No significant changes necessary to the inherited forecast.
Precipitation at 07Z has changed to snow area wide. Moderate
accumulations have been occurring across parts of southeast Ohio,
with generally light accumulations, less than an inch received so
far across advisory areas. Precipitation will gradually taper off
later this morning, as upper shortwave trough and surface low kick
off to our north and east. Could still see a brief period of upslope
snow showers through late this morning, but deeper moisture will
gradually erode, with this threat also ending. In addition, with
strong CAA behind the front, gusty winds will continue for much of
the day, along with temperatures falling for much of the morning
hours, before becoming somewhat steady by late morning or early
afternoon. Some peaks in the cloud cover possible as the day/evening
progresses, but should overall remain relatively cloudy for much of
the day.
High pressure will gradually build in late tonight, with
decreasing winds, and some clearing, particularly across southeast
Ohio. Temperatures will be tricky late tonight, based on amount of
clearing, but think single digits will be common area wide, with
below zero possible in some mountainous locations. It's also
possible, that parts of southeast Ohio could go below zero tonight
with snow pack, and with a greater likelihood of ideal radiational
cooling setup. Have lowered overnight low temperatures everywhere
for tonight, but particularly across southeast Ohio.
Lastly, several area rivers, mainly across northern WV and southeast
Ohio have seen strong rises overnight, and some minor flooding is
occurred. A general inch to 2.5 inches of rain has fallen in the
last 2 days, along with ice melt. Expect this to continue through at
least this afternoon.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 420 AM Saturday...
Arctic high pressure over the area Sunday morning, drifts away
to the northeast Sunday afternoon and night.
A positively tilted upper level short wave trough digs
southeastward through the midwest Sunday night through Monday
night. This brings warm advection, with the chance for light
snow into the middle Ohio Valley Monday. Boundary layer
temperatures may get high enough ahead of the system for
inconsequential liquid hydrometeors south.
The surface low then drags a cold front through the area Monday
night, as it tracks to the north, bringing the chance for light
snow area wide. With limited moisture to work with, this looks
to be about a one to two inch light snowfall.
Went a little under central guidance temperatures in the stable
arctic air Sunday and Sunday night.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 420 AM Saturday...
An upper level short wave trough approaching the area in the
short term, swings through the forecast area Tuesday into
Wednesday, taking on a more neutral tilt as it moves through
the eastern CONUS long wave trough position.
A surface cold front crosses first thing Tuesday morning, with
upslope snow showers in and near the mountains, in ts wake,
Tuesday and Tuesday night. The slight chance for snow continues
across eastern portions of the area even into Wednesday. This
reflects the possibility of an east coast low tracking close to
the coast.
A large arctic high crosses Thursday through Friday, before
yielding to a southerly flow of milder air in its wake, to
start the weekend.
Central guidance temperatures generally accepted, except went a
little lower at night, especially in the valleys.
&&
.AVIATION /11Z SATURDAY THROUGH WEDNESDAY/...
As of 605 AM Saturday...
Light snow showers will gradually taper off across the area
from west to east, ending across southeast Ohio, northeast KY,
and adjacent WV counties by 15Z, and tapering off elsewhere by
18Z. Some gradual improvement to widespread MVFR is expected,
particularly after 15-18Z, with improvement to local VFR after
21Z, mainly across parts of the lowlands. Some areas will remain
MVFR through at least 03Z or later.
In addition, gusty northwesterly winds with gusts in the 20 to
30 kt range through 12-14Z, when gusts will decrease into the
teens, eventually becoming less than 10 kts after 22Z.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of category changes may vary from
current forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE SAT 01/13/18
UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
EST 1HRLY 05 06 07 08 09 10 11 12 13 14 15 16
CRW CONSISTENCY L L L L L H H H H H L L
HTS CONSISTENCY L L L M M H H H H H L L
BKW CONSISTENCY L L L L L L L L M H M M
EKN CONSISTENCY L L L L L L M M H H L L
PKB CONSISTENCY L L L L M H H M M M L L
CKB CONSISTENCY L L L L L M H L H H L L
AFTER 12Z SUNDAY...
IFR possible in snow Monday into Wednesday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until 10 AM EST this morning for
WVZ005>011-013>020-024>034-039-040-515>526.
OH...Winter Storm Warning until 10 AM EST this morning for OHZ066-
067-075-076-083>087.
KY...Winter Weather Advisory until 10 AM EST this morning for
KYZ102-103-105.
Winter Storm Warning until 10 AM EST this morning for KYZ101.
VA...Winter Weather Advisory until 10 AM EST this morning for
VAZ003-004.
&&
SYNOPSIS...TRM/SL
NEAR TERM...SL
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...SLHazardous weather outlook, Jan 13, 4:53 AM EST, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 453 AM EST Sat Jan 13 2018 KYZ102-103-105-VAZ003-004-WVZ005>011-013>020-024>034-039-040-515>526- 141000- Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 453 AM EST Sat Jan 13 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING... This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. KYZ101-OHZ066-067-075-076-083>087-141000- Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs- Gallia-Lawrence OH- 453 AM EST Sat Jan 13 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING... This Hazardous Weather Outlook is for portions of northeast Kentucky and southeast Ohio. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jan 13, 3:42 AM EST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 342 AM EST Sat Jan 13 2018 WVZ007>011-014>020-027>031-131445- MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- INCLUDING THE CITIES OF POINT PLEASANT, NEW HAVEN, RAVENSWOOD, RIPLEY, PARKERSBURG, VIENNA, ST. MARYS, BELMONT, PADEN CITY, SISTERSVILLE, MIDDLEBOURNE, TEAYS VALLEY, HURRICANE, CHARLESTON, SOUTH CHARLESTON, SAINT ALBANS, SPENCER, ELIZABETH, GRANTSVILLE, HARRISVILLE, PENNSBORO, WEST UNION, CLAY, SUTTON, GASSAWAY, BURNSVILLE, GLENVILLE, WESTON, CLARKSBURG, AND BRIDGEPORT 342 AM EST Sat Jan 13 2018 Even as colder air was rushing into the area, rapid river and stream rises were occurring overnight. This was in response to one and a half to two and a half inches of rain that fell over the past two days, in addition to snow melt. Some of streams were approaching bankfull, and even some rivers were getting high enough to cause some flooding of the most vulnerable low lying areas along them. There were isolated reports of roads blocked by high water. Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the depth of the water. TRM
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 1:58 AM EST | Areal Flood Warning | RLX | Barbour, Randolph, Taylor, Upshur | 6 hr |
| Jan 13, 7:52 AM EST | Areal Flood Warning | RLX | Randolph | 5 hr |
| Jan 13, 10:07 AM EST | Wind Chill Advisory | RLX | Pocahontas, Randolph | 23 hr |
Nearby
River Flood Warnings in West Virginia, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.